Texas, 2009

Heavy Snow and Winter Weather in Texas, December 1 to 2, 2009

December 1 to 2, 2009 · NWS LUB · 9 events in 8 counties and zones

A mix of wintry precipitation began to fall over portions of the western South Plains during the pre-dawn hours on the 1st. Periods of mixed precipitation and occasional snow continued to overspread the region during the daytime hours until a band of heavier snowfall developed over the central South Plains during the evening hours and persisted into the early morning of the 2nd as a potent upper…

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A mix of wintry precipitation began to fall over portions of the western South Plains during the pre-dawn hours on the 1st. Periods of mixed precipitation and occasional snow continued to overspread the region during the daytime hours until a band of heavier snowfall developed over the central South Plains during the evening hours and persisted into the early morning of the 2nd as a potent upper air storm system passed over the region. The heaviest snow fell along a narrow swath from near Hale Center (Hale County) to south of Floydada (Floyd County). Observers reported that between six and seven inches fell south of Floydada, but the maximum amount of snow on the ground was four inches. The wintry precipitation resulted in hazardous travel conditions that led to eighteen accidents in Lubbock, but reported incidents elsewhere were minimal.

A list of reported snow accumulations of one inch or greater follows:

Floydada Country Club (Floyd County)....4 inches, Ropesville (Hockley County)....3 inches, Floydada (Floyd County)....2 inches, Plainview (Hale County)....2 inches, Crosbyton (Crosby County)....1 inch, Denver City (Yoakum County)....1 inch, Levelland (Hockley County)....1 inch, Littlefield (Lamb County)....1 inch, Lubbock (Lubbock County)....1 inch, Southland (Garza County)....1 inch, Shallowater (Lubbock County)....1 inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 30, 11:30 PM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Nov 30, 11:30 PM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 PM CST MON NOV 30 2009

.AVIATION...
PREVIOUS THINKING REMAINS WITH TIMING AND TYPE CHANGES TO
PRECIPITATION AT KLBB. RADAR ALREADY SHOWING SHOWERS TRYING TO
DEVELOP SOUTH OF THE KLBB TERMINAL WITH A NORTHWARD MOVEMENT. MUCH
OF THIS IS NOT REACHING THE GROUND RIGHT NOW BUT SHOULD HELP TO
MOISTEN THE ATMOSPHERE UP. MORE WIDESPREAD RAIN SHOULD DEVELOP
AROUND SUNRISE AND CONTINUE TO HAVE A MIX OF RAIN/SNOW THROUGH THE
MORNING BEFORE GOING PREDOMINANTLY SNOW IN THE AFTERNOON.
HOWEVER...LATEST COMPUTER FORECASTS ARE SHOWING LESSER AMOUNTS OF
PRECIPITATION AT KLBB SO THERE STILL REMAINS QUITE A BIT OF
UNCERTAINTY FOR KLBB. PRECIPITATION SHOULD END AFTER SUNSET
HOWEVER WITH A POSSIBILITY OF IFR TO LIFR CEILINGS OVERNIGHT
TUESDAY INTO WEDNESDAY MORNING.

KCDS IS A BIT MORE UNCERTAIN WITH REGARDS TO PRECIPITATION AS MOST
MODELS NOW TAKE THE BULK OF THE RAIN SOUTH OF THE TERMINAL SITE.
OPTED TO SWITCH TO PROB30 GROUPS FROM 18Z ONWARD DUE TO THE
UNCERTAINTY.

JORDAN

&&

.PREV DISCUSSION... /ISSUED 531 PM CST MON NOV 30 2009/

AVIATION...
BIGGEST UNCERTAINTY AT KLBB REMAINS WHEN PRECIPITATION WILL START
AND WHEN IT WILL TRANSITION TO RAIN...SNOW...OR A MIX OF BOTH. IT
CONTINUES TO APPEARS THAT SCATTERED RAIN WILL DEVELOP SHORTLY
BEFORE SUNRISE WITH TEMPERATURES STILL ABOVE FREEZING. BY MID-
MORNING...TEMPERATURE PROFILE START TO GET COLD ENOUGH TO SUPPORT
MIX OF RAIN AND SNOW THROUGH NOON. COULD SEE BRIEF PERIODS OF
LIGHT AND OCCASIONALLY MODERATE SNOW IN THE AFTERNOON AS STRONGEST
PART OF THE STORM SYSTEM MOVES OVER THE REGION. FROM NOON
ON...MOST PRECIP WILL STAY SNOW WITH OCCASIONAL PERIODS OF
RAIN/SNOW MIX THROUGH SUNSET AS ONLY THE LOWEST 500 FEET AGL
REMAIN JUST ABOVE FREEZING. PRECIPITATION WILL END SHORTLY AFTER
SUNSET AND JUST BEYOND THE END OF THIS TAF CYCLE. GOOD NEWS IS
THAT CEILINGS ARE EXPECTED TO REMAIN MOSTLY MVFR BUT THERE COULD
BE PERIODS OF IFR IN THE HEAVIER PRECIPITATION IN THE AFTERNOON.

KCDS IS EASIER...PRECIP STARTS LATE MORNING AND CONTINUES THROUGH
THE END OF THE FCST AND REMAINS ALL LIQUID WITH VFR CONDITIONS
UNTIL LATE IN THE AFTERNOON WHEN MVFR CEILINGS COULD DEVELOP.

PREV DISCUSSION... /ISSUED 411 PM CST MON NOV 30 2009/

SHORT TERM...
CURRENT 20Z WATER VAPOR SHOWS THE H5 LOW CENTERED NEAR THE GULF OF
CALIFORNIA AND HAS SLOWLY BEGUN TO PUSH EASTWARD INTO MEXICO. MODEL
GUIDANCE AGREES WITH THE EASTWARD TO SLIGHT NORTHEASTWARD MIGRATION
OF THE LOW INTO W TX BY 18 TUE. AS THE LOW ENTERS TEXAS A H2 JET
WILL PUSH THE MOISTURE IN AHEAD OF IT. ALSO...WAA AHEAD OF THE LOW
WILL AID IN PUSHING GULF MOISTURE INTO THE CWA. THE COMBINATION OF
THE LOW/MID LEVEL MOISTURE AND THE DYNAMIC FORCING ASSOCIATED WITH
THE LOW THE NEXT 24 HOURS SHOULD PROVIDE FOR A WIDESPREAD
PRECIPITATION EVENT WITH THE POTENTIAL FOR LOCALIZED HEAVY
ACCUMULATIONS...THOUGH PRECIP TYPE REMAINS THE MOST DIFFICULT
ELEMENT. GIVEN BUFKIT SOUNDING PROFILES TEMPS THROUGHOUT THE
ATMOSPHERE LOOK TO BOUNCE AROUND THE FREEZING MARK IN THE MID
LEVELS. ALSO...THE GFS HAS A DRIER MID LEVEL THRU MOST OF THE
PERIOD...THOUGH HAVE TRENDED MORE TOWARDS THE NAM. CURRENT RADAR
ANALYSIS HAS SOME LIGHT SHOWER ENTERING THE SOUTHWEST ZONES...THOUGH
DON/T FORESEE ANY MEASURABLE PRECIP UNTIL THE EARLY EVENING. AFTER
MIDNIGHT THE SOUTHWEST ZONES ARE EXPECTED TO BEGIN TO HAVE SOME IP
MIXING INTO THE RAIN SHOWERS. THE -RA TO IP WILL BE THE PATTERN FOR
MOST OF THE NIGHT AS THE PRECIP MIGRATES ON EASTWARD INTO THE
CENTRAL SOUTH PLAINS. AFTER 12Z...THE PRECIP IN THE SOUTHWEST ZONES
SHOULD BEGIN TO BE PREDOMINATELY SNOW...THOUGH MAY STILL SEE SOME
MIXED PRECIP DEPENDING ON WHICH MODEL VERIFIES. THE NAM IS MUCH
COLDER AND WETTER THAN THE GFS...THOUGH MOSTLY DUE TO THE MORE
NORTHERLY TRACK AS IT CROSSES TEXAS. OTHERWISE...LIGHT WINDS
THROUGHOUT THE PERIOD. WINTER STORM WARNING IS IN AFFECT FOR THE
SOUTHWEST FOUR COUNTIES AS WELL AS BAILEY FROM 12Z TO 12Z...TO
ACCOUNT FOR THE EXPECTED SNOWFALL ACCUMULATIONS GIVEN THIS WILL BE
THE FIRST AND BEST AFFECTED BY THE SNOW CHANCE. ALSO...A WINTER
WEATHER ADVISORY IS IN AFFECT ON THE CAPROCK MINUS BRISCOE COUNTY
WHERE SNOW TOTALS SHOULD REMAIN BELOW WARNING CRITERIA. THE SPS
REMAIN FOR THE COUNTIES OFF THE CAPROCK AS WELL AS BRISCOE...THOUGH
MAY NEED TO UPGRADE LATER AS EVENT NEARS THAT AREA.

LONG TERM...
ALTHOUGH THE UPPER LOW WILL BEGIN EXITING THE REGION BY TUESDAY
NIGHT...FOCUS BY THIS TIME WILL BE CENTERED ON THIS LOW/S
DEFORMATION AXIS LINGERING ACROSS MUCH OF THE CWA. SUBTLE PHASING
OF SAID LOW WITH A DEEP NORTHERN STREAM TROF SHOULD GUARANTEE A
MORE PROGRESSIVE NATURE TO THE PRECIP BY THIS TIME...SO PRECIP IS
EXPECTED TO DIMINISH MARKEDLY BY MIDDAY WED. THERMAL PROFILES WILL
BE COOLING FROM WEST TO EAST TUE NIGHT...HOWEVER THE EASTERN
ROLLING PLAINS MAY SEE A MIXTURE OF WINTRY PRECIP GIVEN LACK OF
SUFFICIENT MOISTURE IN THE DENDRITIC ZONE AT TIMES AND MARGINAL
DEPTH OF THE SUB-FREEZING LAYER IN THE LOW LEVELS. THE OTHER
FORECAST CHALLENGE BY THIS TIME INVOLVES GRADIENT WINDS BEHIND THE
COLD FRONT THAT MAY ATTAIN ADVISORY CRITERIA BY WEDNESDAY MORNING.
FOR NOW HAVE CHOSEN TO FOLLOW A BLEND OF THE NAM AND GFS WHICH
RESULTS IN SUB-CRITERIA WINDS...ALTHOUGH LATER SHIFTS WILL NEED TO
RE-EVALUATE THIS THREAT.

ATTENTION THEREAFTER TURNS TO AN IMPRESSIVE UPPER LOW FORECAST TO
MOVE INTO THE NORTHERN CONUS. SHARP L/W RIDGE ALONG THE WEST COAST
STILL LOOKS FAVORABLE FOR THE DUMPING OF A POOL OF MODIFIED ARCTIC
AIR INTO THE AREA BY THURSDAY...WITH POSSIBLY POST-FRONTAL UPSLOPE
SNOW ACROSS OUR NWRN ZONES. DID EXPAND POPS FARTHER SOUTHEAST
BEHIND THIS FRONT AS BOTH GFS AND ECMWF DISPLAY AMPLE LIFT AND
MOISTURE. OTHERWISE TEMPS ALSO LOOK TO RESIDE WELL BLO SEASONAL
LEVELS...POSSIBLY LASTING INTO FRIDAY BEFORE THE FLOW ALOFT TURNS
MORE ZONAL LATE IN THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        27  35  23  38  21 /  20  30  30  10  20
TULIA         29  37  26  40  23 /  20  40  50  20  20
PLAINVIEW     28  37  28  40  24 /  20  50  60  20  10
LEVELLAND     27  35  26  40  24 /  30  70  50  20  10
LUBBOCK       27  36  28  42  25 /  30  60  60  20  10
DENVER CITY   27  34  27  41  24 /  50  70  30  20  10
BROWNFIELD    28  34  27  41  25 /  40  70  40  20  10
CHILDRESS     31  41  32  42  27 /  10  50  70  30  10
SPUR          32  38  32  43  27 /  20  70  60  30  10
ASPERMONT     33  40  32  45  29 /  20  70  70  30  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 6 AM TUESDAY TO 6 AM CST WEDNESDAY FOR
THE FOLLOWING ZONES: TXZ027-033-034-039-040.

WINTER WEATHER ADVISORY FROM 6 AM TUESDAY TO 6 AM CST WEDNESDAY
FOR THE FOLLOWING ZONES: TXZ021>023-028>030-035-036-041-042.

&&

14/26/14
Hazardous weather outlook, Nov 30, 8:42 AM CST, 20 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
842 AM CST MON NOV 30 2009

TXZ021>044-011200-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
842 AM CST MON NOV 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER STORM WILL TRACK JUST SOUTH OF THE AREA TUESDAY THROUGH
EARLY WEDNESDAY THREATENING PARTS OF THE REGION WITH HEAVY SNOW
AND SLEET. THROUGH EARLY WEDNESDAY...SNOW ACCUMULATIONS OF ONE
TO THREE INCHES ARE POSSIBLE FOR MOST AREAS ON THE CAPROCK...AND
PARTS OF THE ROLLING PLAINS. HEAVIER SNOW ACCUMULATIONS GREATER
THAN FOUR INCHES WILL BE POSSIBLE AS WELL...ESPECIALLY OVER THE
WESTERN AND SOUTHWESTERN SOUTH PLAINS.

A WINTER STORM WATCH HAS BEEN ISSUED FOR THE WESTERN AND
SOUTHWESTERN SOUTH PLAINS TUESDAY AND TUESDAY NIGHT. EMERGENCY
PERSONNEL AND OTHER PLANNERS SHOULD PREPARE FOR POSSIBLE WINTER
WEATHER IMPACTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather, 1 heavy snow. Local standard time, as filed.

Winter Weather, Floyd

When
December 1, 5:00 AM CST to December 2, 3:00 AM CST
Where
Floyd forecast zone
Reported by
Law Enforcement
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Winter Weather, Hockley

When
December 1, 5:00 AM CST to December 2, 3:00 AM CST
Where
Hockley forecast zone
Reported by
Law Enforcement
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Winter Weather, Hale

When
December 1, 5:00 AM CST to December 2, 3:00 AM CST
Where
Hale forecast zone
Reported by
Law Enforcement
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Winter Weather, Crosby

When
December 1, 5:00 AM CST to December 2, 3:00 AM CST
Where
Crosby forecast zone
Reported by
Law Enforcement
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Winter Weather, Yoakum

When
December 1, 5:00 AM CST to December 2, 3:00 AM CST
Where
Yoakum forecast zone
Reported by
Law Enforcement
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Winter Weather, Lamb

When
December 1, 5:00 AM CST to December 2, 3:00 AM CST
Where
Lamb forecast zone
Reported by
Law Enforcement
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Winter Weather, Lubbock

When
December 1, 5:00 AM CST to December 2, 3:00 AM CST
Where
Lubbock forecast zone
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Winter Weather, Garza

When
December 1, 5:00 AM CST to December 2, 3:00 AM CST
Where
Garza forecast zone
Reported by
Law Enforcement
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Heavy Snow, Floyd

When
December 1, 4:00 PM CST to December 2, 2:00 AM CST
Where
Floyd forecast zone
Reported by
Public
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201368, 201369, 201370, 201371, 201372, 201373, 201374, 201375, 201376.